South Dakota, 2012

Damaging Wind in South Dakota, May 22, 2012

May 22, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe and produced 60 mph wind gusts as it tracked across northern Mellette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe and produced 60 mph wind gusts as it tracked across northern Mellette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 5:56 PM CST, 19 minutes earlier.

Area forecast discussion, May 22, 5:56 PM CST, 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT TUE MAY 22 2012

.AVIATION...00Z TAFS
GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS FAR SOUTH CENTRAL FOR
THE NEXT HOUR OR TWO AHEAD OF A DRY LINE WHICH IS NOW CROSSING
BENNETT INTO MELLETTE COUNTIES. OTHERWISE BREEZY NORTHWEST WINDS
WILL CONTINUE TONIGHT ACROSS THE LOWER ELEVATIONS...DECREASING
TOWARD THE EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING ALONG THE DRY LINE OVER SOUTH CENTRAL
SD...AND POST FRONTAL SHOWERS AND STORMS ACROSS PARTS OF NORTHEAST
WYOMING THROUGH NORTHWEST SOUTH DAKOTA. MAINLY VFR CONDITIONS ARE
EXPECTED WITH THE EXCEPTION OF CONDITIONS IN AND AROUND
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 257 PM MDT TUE MAY 22 2012/

DISCUSSION...20Z SFC ANALYSIS SHOWS A BROAD TROUGH ARCING FROM
NORTHWESTERN NORTH DAKOTA TO NORTH CENTRAL SOUTH DAKOTA THEN BACK
WESTWARD INTO SOUTHWESTERN SOUTH DAKOTA. E-W ORIENTED WARM FRONT
WAS LOCATED ACROSS CENTRAL NORTH DAKOTA WITH A NOTABLE DRY AIR MASS
PUSHING INTO SOUTHWESTERN SOUTH DAKOTA. LAST HOUR THE RH AT PINE RIDGE
WAS DOWN AROUND 6 PERCENT. A STRONG SFC PRESSURE GRADIENT WAS
PRODUCING VERY WINDY CONDITIONS OVER SOUTH CENTRAL SOUTH DAKOTA.

FOR THE REST OF THE AFTERNOON INTO TONIGHT. THE SFC TROUGH WILL
CONTINUE TO SLIDE SLOWLY EASTWARD. IN THE MOIST AIRMASS AHEAD OF
THE TROUGH...SFC CAPE HAS RISEN TO 2000-3000J/KG WITH ABUNDANT
SHEAR FOR SOME ROTATING SUPER CELLS. MAY SEE SOME SEVERE STORMS
DEVELOP STILL THIS AFTERNOON ON THE FAR EASTERN EDGE OF THE
FORECAST AREA. WIND AND HAIL WILL BE THE MAIN THREATS. A COLD
FRONT...CURRENTLY LOCATED IN SOUTHEASTERN MONTANA WILL CROSS THE
FORECAST AREA OVERNIGHT BRINGING A PERIOD OF GUSTY NORTHWEST WINDS AND A
CHANCE OF SHOWERS AND THUNDERSTORMS.

WEDNESDAY AND THURSDAY...UPPER TROF WILL WORK THROUGH THE
NRN/CNTRL ROCKIES WEDNESDAY...AND INTO THE PLAINS ON THURSDAY.
THIS WILL LEAD TO A GOOD CHANCE OF SHOWERS/STORMS BOTH DAYS.
NOTICEABLY COOLER TEMPS EXPECTED AS NW LOW LEVEL FLOW USHERS MUCH
COOLER AIR INTO THE CWFA.

EXTENDED...A SIGNIFICANT UPPER TROF WILL REMAIN WEST AND NORTH OF
THE AREA DURING THE LATTER PART OF THE WEEK AND OVER THE WEEKEND.
SOUTHWESTERLY FLOW ALOFT WILL DEVELOP OVER THE CENTRAL ROCKIES AND
INTO THE CENTRAL AND NORTHERN PLAINS. THIS PATTERN WILL BRING A
SERIES OF UPPER LEVEL DISTURBANCES THROUGH THE AREA...WITH DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. THE BEST
CHANCE FOR PRECIPITATION WILL BE FRIDAY INTO FRIDAY NIGHT...THOUGH
LATEST GFS MODEL RUN IS NOW INDICATING A SECONDARY SHOT OF PRECIP
SATURDAY NIGHT A STRONG WAVE ROUNDS THE BASE OF THE TROUGH.
TEMPERATURES WILL GENERALLY BE NEAR OR SLIGHTLY BELOW AVERAGE LATE
THIS WEEK...WITH A WARM UP TO NEAR OR SLIGHTLY ABOVE AVERAGE
TEMPERATURES EARLY NEXT WEEK.

AVIATION...18Z TAF UPDATE
BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AHEAD OF A COLD FRONT
THAT WILL CROSS THE AREA LATER THIS AFTERNOON INTO THIS EVENING.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES IN THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED WITH THE
EXCEPTION OF CONDITIONS IN AND AROUND THUNDERSTORMS.

FIRE WEATHER...LOW PRESSURE MOVING INTO NORTH DAKOTA TODAY WILL
PRODUCE GUSTY SOUTHWEST WINDS AND RELATIVE HUMIDITIES AS LOW AS 5
PERCENT ACROSS PARTS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA. IN ADDITION...A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE
WITH LITTLE RAINFALL EXPECTED. CONDITIONS WILL IMPROVE THIS EVENING
BEHIND A COLD FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR SOUTHERN BLACK
     HILLS-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TODD-TRIPP.

WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-SOUTHERN CAMPBELL.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 22, 5:17 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
517 AM MDT TUE MAY 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
517 AM MDT (617 AM CDT) TUE MAY 22 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT THIS MORNING UNTIL 8
PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES
FOR THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN
SOUTH DAKOTA...

...WIND ADVISORY TODAY FOR PARTS OF SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS.

A COMBINATION OF GUSTY SOUTHWEST TO WEST WINDS AND RELATIVE
HUMIDITIES AS LOW AS 10 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS PARTS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA TODAY. EXTREME GRASSLAND FIRE DANGER IS EXPECTED FOR MOST OF
THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY THROUGH THE
WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 22, 5:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT TUE MAY 22 2012

SDZ001-230030-
HARDING SD-
541 PM MDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 630
PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GUSTAVE...OR 30 MILES
SOUTHWEST OF BUFFALO...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...
  GUSTAVE...
  HARDING...
  REDIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4526 10339 4527 10405 4550 10405 4567 10344
TIME...MOT...LOC 2341Z 260DEG 43KT 4538 10404

BARBER

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mellette

When
May 22, 6:15 PM CST
Where
Mellette County, 10 mi NNE of White River
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.704, -100.674

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374827.